Cisplatin…Again…Ugh!

It’s been a difficult five months concerning my cancer. I have not received good news since January of this year. I am due, and I hope soon.

When I was first diagnosed with metastatic breast cancer, it was quite extensive, and I was put on heavy duty chemotherapy. The chemotherapy was Cisplatin. I had a love/hate relationship with Cisplatin. I absolutely despised it. It made me so tired and weak, but it worked, and stopped the cancer from progressing.

I know people say they get tired,  but if you have not experienced the tired from chemotherapy, you have no idea what tired can truly mean. Along with being tired, I was so weak that there were days when I would have to crawl up the stairs. There were days that standing in the shower was too much for me. There were days that I slept for 17 hours. 

Getting Cisplatin is bad enough, but with the Cisplatin comes other meds. I needed to take two different anti nausea medicines a few times a day for three days after chemo, and because the anti nausea meds cause constipation, a laxative was needed twice a day. The day after I received Cisplatin I needed to get a Neulasta injection to help reduce the risk of infection, by boosting my white blood count to strengthen my immune system. Red and white blood counts can go down when receiving chemotherapy. During my time on Cisplatin, I received two blood transfusions to due low red counts. 

In January of this year I received news that my cancer was progressing. I had been on hormone therapy for a little over year, but it stopped working in keeping the cancer stable. I then entered a phase 1 clinical trial with high hopes that these two oral medications, one being a chemotherapy, would stop the progression. I went through two cycles (two months), but unfortunately, the cancer continued to advance. Next up was Xeloda.

Xeloda is an oral chemotherapy. I took three pills in the morning, and three pills in the evening. I went through two cycles, but when my tumor markers were going up at a high rate, CT scans and a bone scan were performed. Once again, we heard the cancer continues to grow.

These last two chemotherapies were easily tolerated in regards to side effects, but I am happy that I will not have to deal with the diarrhea. Yuck! Since these drugs are not working, it’s time to go back on a heavy duty Chemotherapy. Cisplatin was chosen because it worked previously, but that does not mean it will have the same effect this time. Cancer is smart, and knows how to outsmart cancer therapies.

I will begin receiving Cisplatin this Thursday, and we are praying it will do the job just like last time.  My oncologist asked me during our visit last week if I would like to start that day. I declined. You see, I need to prepare mentally, and physically before beginning this nasty chemotherapy.  I have been very busy the last few days preparing for it. I refilled prescriptions, did laundry, washed bedding, grocery shopped, and most importantly, had my hair done! I did my own nails because my oncologist does not really want me to risk an infection from having them done at the salon.  I think I am ready.

This past week I have received much support from family and friends. My home looks like a floral shop. Beautiful flowers, edible arrangements, and cards have been sent, and kind words given. I am overwhelmed by the love, prayers, and encouragement. It really helps me to get through the tough times, and I thank you all.

I will endure all that comes with being on Cisplatin, and In a few months I will have my scans with the hope of the the good news that I have been waiting for. If not, it’s on to something else. Oy vey!

Advertisements

13 thoughts on “ Cisplatin…Again…Ugh!

  1. Once again, you are my “cancer vixen!” You have walked this journey with more grace and dignity than many people who have far less to deal with. As always, you are in my thoughts and prayers for strength and healing. Stay strong, metsister!

    Liked by 2 people

  2. Susan, I know what you mean about being tired. Unless you have gone through chemo, it’s hard to truly understand the full depths of exhaustion. I know this must be somewhat disappointing, especially for someone with your abundance of energy. Please remember you have many thinking of you and wishing you minimal side effects and peace!

    Lisa

    Liked by 1 person

  3. Hello out there, I am sorry I have not replied to your posting earlier but I had little miseries of my own, very minor compared to yours. I like reading your blog, it is very moving. Of course, I wish you the very best and in particular that good news finally arrive your way. So, brace for the chemio, and of course all my thoughts are with you in this ordeal.
    From Paris, with love, JP

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s